Statins are the most commonly prescribed drugs for lowering cholesterol. In fact, at one point many physicians wanted to put statins in our drinking water because thought they were a miracle cure. Thankfully that never happened, because it turns out that just like every other medication, statins have side effects.
On January 24th, Health Canada announced that it was changing the labeling requirements for all statins. Drug labels for six statins (atorvastatin, rosuvastain, simvastatin, lovastatin, pravastatin and fluvastatin) will now include a warning that states these medications may increase the risk of developing diabetes. This information has the many patients on these medications wondering if they should continue to take them.
The new labeling requirements are based on a review of multiple studies which showed that statins may increase the risk of developing diabetes in patients that have other diabetes risk factors. Risk factors for diabetes include: obesity, high triglycerides, high blood sugar and high blood pressure.
It is important to keep in mind that despite these new warnings about statins, in the majority of cases the overall cardiovascular benefits of statins will outweigh the other risks. You should never stop taking your statin drug without first speaking to your healthcare professional.
If are taking a statin and you must remain on statin therapy to protect your heart, it is important to monitor for early warning signs of diabetes. The signs and symptoms of diabetes (increased blood sugar) can be severe frequent urination, thirst or hunger. If you develop these symptoms should contact your healthcare professional. Diabetes may also present without any symptoms. If you are concerned, speak with your healthcare professional about having a blood test to check your blood sugar.
If you are currently taking a statin and have concerns please speak with your pharmacist or physician.